Skip to Content
UW Health SMPH
American Family Children's Hospital
DONATE Donate
SHARE TEXT

acetaminophen, pheniramine, and phenylephrine

Pronunciation: a SEET a MIN o fen, fen EER a meen, FEN il EFF rin

Brand: Flu & Severe Cold Night Time, Theraflu Flu & Sore Throat, Theraflu Nighttime Severe Cold, Theraflu Sinus & Cold

What is the most important information I should know about acetaminophen, pheniramine, and phenylephrine?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Do not use cold or allergy medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Multum emt

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

What is acetaminophen, pheniramine, and phenylephrine?

Acetaminophen is a pain reliever and a fever reducer.

Pheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Acetaminophen, pheniramine, and phenylephrine is a combination medicine used to treat headache, runny nose, sneezing, stuffy nose, sinus congestion, watery eyes, and pain or fever caused by allergies, the common cold, or the flu.

Acetaminophen, pheniramine, and phenylephrine may also be used for other purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking acetaminophen, pheniramine, and phenylephrine?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Multum donot

You should not use this medication if you are allergic to acetaminophen (Tylenol) or chlorpheniramine, or if you have:

  • severe constipation, blockage in your stomach or intestines;
  • untreated or uncontrolled diseases--glaucoma, asthma or COPD, heart disease, high blood pressure, coronary artery disease, overactive thyroid; or
  • if you are unable to urinate.

Do not use cold or allergy medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take acetaminophen, pheniramine, and phenylephrine if you have other medical conditions, especially:

  • kidney disease;
  • cough with mucus, or cough caused by emphysema or chronic bronchitis;
  • an enlarged prostate, problems with urination;
  • a history of alcoholism; or
  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).
Multum nopreg

It is not known whether acetaminophen, pheniramine, and phenylephrine will harm an unborn baby. Do not use cold or allergy medicine without a doctor's advice if you are pregnant.

Multum nobrfeed

This medicine may pass into breast milk and may harm a nursing baby. Antihistamines and decongestants may also slow breast milk production. Do not use cold or allergy without a doctor's advice if you are breast-feeding a baby.

Multum nochild

Always ask a doctor before giving a cold or allergy medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

How should I take acetaminophen, pheniramine, and phenylephrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cold or allergy medicine is usually taken only for a short time until your symptoms clear up.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Dissolve the contents of one packet of medicine in 8 ounces of hot water. You may also mix the powder with 8 ounces of cool water and heat the mixture in a microwave oven. Stir the mixture thoroughly before and after heating it. Sip the mixture slowly, making sure you finish all of it within 10 to 15 minutes.

Do not take more than 6 packets of this medicine in one day (24 hours).

Multum calldoc

Call doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

What should I avoid while taking acetaminophen, pheniramine, and phenylephrine?

Multum donot

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Multum dizzy

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

What are the possible side effects of acetaminophen, pheniramine, and phenylephrine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Multum donot

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Multum calldoc

Stop using the medicine and call your doctor at once if you have:

  • chest pain, rapid pulse, fast or uneven heart rate;
  • confusion, hallucinations, tremor, severe dizziness or anxiety;
  • slow, shallow breathing;
  • little or no urinating;
  • easy bruising or bleeding, unusual weakness;
  • nausea, pain in your upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).

Common side effects may include:

  • dryness of the eyes, nose, and mouth;
  • blurred vision;
  • dizziness, drowsiness, problems with memory or concentration;
  • ringing in your ears;
  • feeling restless or irritable; or
  • mild nausea, stomach pain, constipation.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, pheniramine, and phenylephrine?

Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Multum dizzy

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking acetaminophen, pheniramine, and phenylephrine with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen, pheniramine, and phenylephrine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 5.01. Revision date: 8/12/2013.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.